Antibiotic Side Effects on the Skin

Save

Antibiotics are useful medications widely used to treat all sorts of illnesses. Bacterial infections are the primary target. As with any medication, antibiotics come with their fair share of side effects, especially those that pertain to and affect the skin.

man pouring antibiotic pills in hand
man pouring antibiotic pills in hand (Image: John Foxx/Stockbyte/Getty Images)

Rashes

Rashes are a fairly common side effect of antibiotics. They may show up on the face or anywhere else on the body and appear much like a heat rash. While usually not serious, it's important to seek medical attention right away as a rash could be a sign of an allergic reaction to your prescribed antibiotics.

doctor looking at rash on man's neck
doctor looking at rash on man's neck (Image: Jupiterimages/Photos.com/Getty Images)

Flushing

Some people suffer from flushed skin after taking antibiotics. This is relatively rare, but it can occur if the body is not used to the medication. It's basically a bodily reaction that could signify one of many things: you may be having a mild aversion to the medication, the medication may have caused your body temperature to rise, or you may be allergic to the antibiotic.

flushed face of child
flushed face of child (Image: Jupiterimages/Photos.com/Getty Images)

Itching

Itchy, irritated skin sometimes develops in those who are taking antibiotics. This is fairly common and usually a result of a minor reaction to the medication or it could be the body actively working to rid itself of infection. This is especially the case with topical antibiotics, which are known to occasionally cause skin irritation and redness.

woman rubbing skin
woman rubbing skin (Image: Pixland/Pixland/Getty Images)

Allergies

Most people don't suffer from negative reactions to antibiotics, but some do. In fact, some experience a full-blown allergic reaction to them. Besides the redness, rash and itchy skin mentioned above, other symptoms may include hives or a swollen mouth, tongue or throat.

woman sneezing
woman sneezing (Image: Pixland/Pixland/Getty Images)

Acne

Antibiotics also cause a side effect on the skin that can at times be beneficial. Some people have seen their acne clear up while taking an oral antibiotic. Others are prescribed topical antibiotics specifically to treat their acne. While this is usually effective, it can cause all of the side effects previously discussed and in rare cases may make acne even worse due to the irritation.

child popping pimple
child popping pimple (Image: BananaStock/BananaStock/Getty Images)

Related Searches

References

Promoted By Zergnet

Comments

You May Also Like

Related Searches

Check It Out

This Is the Beauty Routine of a Yelp Sales Manager

M
Is DIY in your DNA? Become part of our maker community.
Submit Your Work!